Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 251, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2002, 1:28 AM CDT for Charles Mix County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 1:28 AM CDT (06:28 UTC)
- Expired
- Aug 11, 2002, 2:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 2:00 AM CDT | Hail 0.88 | Dante, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2463 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
678 WUUS53 KFSD 110628 SVRFSD SDC023-110715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 128 AM CDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 215 AM CDT * AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF MARTY...OR ABOUT 7 MILES SOUTH OF PICKSTOWN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARTY AROUND 135 AM CDT WAGNER AROUND 150 AM CDT DANTE AROUND 200 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 8:50 PM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, Aug 10, 8:50 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 850 PM CDT SAT AUG 10 2002 OVERALL FORECAST IN REALLY GOOD SHAPE THIS EVENING. DEWPOINTS HAVE COME UP A LITTLE FASTER THAN EXPECTED WITH SUNSET DECOUPLING IN EASTERN PART OF CWA...AND THINK THIS COMBINED WITH WINDS PICKING UP AGAIN LATE TONIGHT SHOULD HOLD TEMPS UP FROM FORECAST UPPER 50S. LATE NIGHT ELEVATED TSRA CHANCES STILL LOOK GOOD AS LOW LEVEL SOUTHERLY FLOW CONTINUES TO INCREASE AND EXPAND ACROSS THE PLAINS... AND DO NOT PLAN ANY MAJOR CHANGES WITH REGARDS TO PRECIP. WILL SEND UPDATE SHORTLY TO MAKE ADJUSTMENTS TO TEMPS...MAINLY IN THE EASTERN AND FAR SOUTHERN COUNTIES. .FSD...NONE
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:30 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 30 min |
| Aug 11, 3:51 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 29 min |
| Aug 11, 4:14 AM CDT | Severe Thunderstorm Warning | FSD | Davison | 31 min |
| Aug 11, 4:20 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.